Overview
Clinical Meaning
Digoxin toxicity is a potentially fatal adverse drug reaction in which digoxin's effects on the heart, the gut and the nervous system become excessive.
NCLEX-RN
NCLEX-RN
Digoxin toxicity is a potentially fatal adverse drug reaction in which digoxin's effects on the heart, the gut and the nervous system become excessive. Digoxin is a cardiac glycoside extracted from the leaves of Digitalis lanata. In adults it is used for mild to moderate heart failure (it improves symptoms and exercise capacity and reduces heart-failure hospitalizations, but it does not reduce mortality) and for control of the resting ventricular rate in chronic atrial fibrillation. In children it is used to increase myocardial contractility in heart failure. Toxic levels are only slightly higher than therapeutic levels, so a small change in dose, kidney function, electrolytes or interacting drugs can tip a stable patient into toxicity. Mechanism: all of digoxin's actions come from inhibition of the Na+/K+-ATPase (sodium pump), which normally moves sodium out of cells and potassium into cells. When the pump is inhibited, intracellular sodium rises, the sodium-calcium exchanger removes less calcium, and more calcium is available in the myocardium and conduction system. The result is increased contractility (positive inotropy), increased automaticity and slower conduction. Digoxin also increases vagal...
Unlock full lesson + practice questions
9 more sections with scenarios, priorities, and review drills.
Final rapid review before practice
Next study step
Finish the lesson first, then choose a focused activity to apply what you just reviewed.
Continue studying
Sign in to save progress on this lesson.
Unlock the interactive lesson quiz with a plan that includes this NCLEX-RN pathway. You can still explore topic-filtered questions from the bank hubs below.